Wisconsin, 2020Cold in Wisconsin, December 24, 2020
December 24, 2020 · NWS ARX · 1 event in 1 county or zone
A western Wisconsin woman passed away in northern Adams County just before Christmas as a result of hypothermia. Local officials said the woman's car was found submerged up to the roof in a water filled ditch but she was able to escape from the car.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A western Wisconsin woman passed away in northern Adams County just before Christmas as a result of hypothermia. Local officials said the woman's car was found submerged up to the roof in a water filled ditch but she was able to escape from the car. However, with soaking wet clothes and air temperatures in the single digits above zero, hypothermia quickly set in and her body was found two days after the accident just a few hundred yards from the crash site.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 24, 12:31 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 24, 12:31 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1231 AM CST Thu Dec 24 2020
.SHORT TERM...(Today through Thursday)
Issued at 255 PM CST Wed Dec 23 2020
Rapidly deteriorating conditions taking place! Gusty winds and a few
showers here and there across the area ahead of deep low pressure
and a strong cold front plunging into southeast MN and northeast IA.
As of 2 pm, deep low pressure (~985mb) was located over Wabasha MN
with a strong cold front extending southward through northeast IA.
Models in good overall agreement heading into this afternoon with
placement of heaviest deformation snow later this afternoon into
tonight. There was a slight southeast placement of the eastern
periphery of heavier snow...brushing far northwest portions of the
forecast area (from near Dodge Center MN into Wabasha MN/north
central WI. Only about an inch more at most. Feel pretty confident
with going forecast and headlines.
The low will continue to push northeast into northern WI/Lake
Superior this evening and into Ontario by Thursday morning. Heaviest
deformation snow axis with this low will be across south central
into northeast MN with the eastern periphery edging into our
northwest area. Currently thinking 2-4 inches on this northwest
periphery with lesser amounts to the southeast. See our online
graphics for details. The other facet with this storm will be
powerful northwest winds in the 25 to 35 mph range, gusting 40-50
mph, strongest across portions of southeast MN/northeast IA. This
will impact areas white heavier snowfall with near white-out
conditions at times. Lesser impacts are expected farther southeast
where winds/snowfall will be slightly less. Very cold Arctic air
plunges in tonight with overnight lows plunging into the single
digits above and below zero. Combination of wind/temps will drive
wind chills into the minus 10 to minus 25 range.
Will keep current winter headlines as is for now into tonight.
Some lingering snowshowers/flurries expected Thursday in cold
cyclonic flow as the low pulls northeast into Ontario. Otherwise
frigid conditions expects with highs only in the single digits to
lower teens above zero. Gusty northwest winds will produce wind
chills in the single digits/teens below zero.
Christmas Eve looks dry and cold as a ridge of high pressure build
in from the west. Plan on overnight lows in the single digits
above/below zero range.
.LONG TERM...(Christmas Day through Tuesday)
Issued at 255 PM Wed Dec 23 2020
Christmas day looking dry and mostly sunny with highs in the teens
to mid 20s.
Dry through Saturday along with moderating temperatures to near
normal for late December. Plan on highs in the mid 20s to lower 30s.
Will have to keep an eye on Sunday/Sunday night as both the
GFS/ECMWF have a low pressure system moving out of the Plains into
northern IL/Great Lakes region. Looks like models are having
difficulty discerning where precipitation shield will materialize
with the system but does look like portions of the area could see
some light snow.
Another system looks to impact the area late Tuesday into Wednesday
with snow. Way too early to discern timing and amounts.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1224 AM CST Thu Dec 24 2020
MVFR/IFR ceilings and visibilities at both KRST and KLSE will
remain down through 13-15Z when we expect conditions to become
VFR/MVFR with ceilings fl030-050. The clouds will hang on through
the day, scattering out around 02Z. Northwest winds 15 to 25kts
with gusts 25-35kts to decrease later Thursday to 10 to 15kts by
02Z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 2 AM CST early this morning for
WIZ017-029-032>034.
MN...Winter Weather Advisory until 2 AM CST early this morning for
MNZ079-088-095.
Blizzard Warning until 2 AM CST early this morning for MNZ086-
087-094.
IA...Winter Weather Advisory until 2 AM CST early this morning for
IAZ008-009-018-019.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Rieck/CZHazardous weather outlook, Dec 23, 7:11 PM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
711 PM CST Wed Dec 23 2020
MNZ086-087-094-241000-
Dodge-Olmsted-Mower-
711 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota.
.DAY ONE...Tonight
A Blizzard Warning is in effect tonight.
Snow with winds gusting up to 50 mph will result in blowing and
drifting snow, reducing visibilities and possibly white-out
conditions. Snowfall accumulations will range from 2 to 4 inches.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 15 to 25 below are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Snow and wind reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-088-095-WIZ017-029-032>034-241000-
Wabasha-Winona-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
711 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota and western Wisconsin.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect tonight.
Snow with accumulations from 1 to 3 inches. This combined with
moisture freezing on roads will lead to slippery conditions.
Northwest winds will gust as high as 45 mph which could produce
some blowing snow.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 15 to 25 below are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation and wind reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008-009-018-019-241000-
Mitchell-Howard-Floyd-Chickasaw-
711 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of northeast Iowa.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect tonight.
Snow with accumulations from 1 to 2 inches. This combined with
the moisture freezing on roads will lead to some slippery
conditions. Northwest winds will gust as high as 45 mph which
could produce blowing snow.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 15 to 25 below are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation and wind reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ010-029-241000-
Winneshiek-Fayette-
711 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of northeast Iowa.
.DAY ONE...Tonight
A Wind Advisory is in effect tonight with strong northwest winds
gusting up to 45 mph.
Snow with accumulations of an inch or less. Moisture on roads
will quickly freeze, and when combined with the snow, could
produce some slippery conditions.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 10 to 25 below are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation and wind reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-030-MNZ096-WIZ041>044-053>055-061-241000-
Allamakee-Clayton-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
711 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest Wisconsin.
.DAY ONE...Tonight
Snow with accumulations less than an inch. Moisture on roads
will quickly freeze, and when combined with the snow, could
produce some slippery conditions. Wind gust of 30 to 35 mph will
also occur.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 10 to 20 below are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
In the hours before
Local storm report, Dec 23, 8:57 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
857 PM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM SNOW 2 SSE HOLMEN 43.93N 91.24W
12/23/2020 M0.5 INCH LA CROSSE WI NWS EMPLOYEE
0854 PM SNOW 3 WSW LA CRESCENT 43.81N 91.36W
12/23/2020 M0.7 INCH HOUSTON MN BROADCAST MEDIA
&&Local storm report, Dec 23, 10:36 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1036 PM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM SNOW 1 WSW WEST SALEM 43.90N 91.10W
12/23/2020 M1.4 INCH LA CROSSE WI NWS EMPLOYEE
&&Local storm report, Dec 23, 11:32 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1132 PM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM SNOW 1 SSW ROCHESTER 44.00N 92.48W
12/23/2020 E3.0 INCH OLMSTED MN BROADCAST MEDIA
ESTIMATED SNOW AMOUNT DUE TO STRONG WINDS.
&&Cold/Wind Chill, Adams
- When
- December 24, 1:45 AM CST to 2:45 AM CST
- Where
- Adams forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
A western Wisconsin woman died in northern Adams County as a result of hypothermia. Local officials found the woman's car submerged up to the roof in a water filled ditch. The woman escape from the car but with soaking wet clothes and temperatures in the single digits above zero, hypothermia quickly set in and her body was found two days after the accident just a few hundred yards from the car.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Virginia, December 24 to 25, 2020$356,000 · EF1 · 10 events
- Flash Flooding and Flooding in New York, December 24 to 27, 2020$680,000 · 20 events
- Winter Storm and Winter Weather in Ohio, December 24 to 26, 2020$595,000 · 17 events
- Avalanche and Flooding in New York, December 24 to 26, 2020$292,000 · 59 kt wind · 29 events
- Flash Flooding and Flood in Pennsylvania, December 24 to 26, 2020$290,000 · 17 events
- Tornadoes and Damaging Winds in Florida, December 24, 20204 injured · $5,000 · EF1 · 29 events
- Damaging Winds in North Carolina, December 24, 2020$263,000 · 50 kt wind · 3 events
- Winter Storm in Pennsylvania, December 24 to 26, 2020$125,000 · 3 events
- Heavy Snow and Winter Weather in West Virginia, December 24 to 25, 202039 events
- Damaging Winds in Florida, December 24, 2020$43,000 · 52 kt wind · 7 events
- Tornado and Damaging Winds in North Carolina, December 24, 2020$52,000 · EF0 · 3 events
- Heavy Snow and High Wind in Tennessee, December 24, 202071 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933827.